Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 98, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 1, 2023, 8:30 PM EDT for 4 counties in Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2023, 8:30 PM EDT (00:30 UTC)
- Expired
- Jul 1, 2023, 9:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IN, Owen County, IN, Parke County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 944 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted.
376
WUUS53 KIND 020030
SVRIND
INC021-119-121-133-020100-
/O.NEW.KIND.SV.W.0098.230702T0030Z-230702T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
830 PM EDT Sat Jul 1 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in west central Indiana...
North central Owen County in west central Indiana...
Southeastern Parke County in west central Indiana...
Putnam County in west central Indiana...
* Until 900 PM EDT.
* At 830 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Brazil to 9 miles southwest of
Greencastle to 10 miles northwest of Spencer, moving northeast at
45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Cloverdale around 840 PM EDT.
Greencastle around 845 PM EDT.
Bainbridge, Fillmore and Belle Union around 850 PM EDT.
Other locations in the path of these severe thunderstorms include
Carpentersville, Groveland and Roachdale.
This includes Interstate 70 between mile markers 31 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8684 3987 8673 3984 8669 3963 8669
3963 8664 3962 8664 3961 8666 3955 8665
3952 8669 3947 8669 3938 8691 3948 8698
3962 8714
TIME...MOT...LOC 0030Z 222DEG 40KT 3960 8704 3952 8694 3941 8690
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ME2 follow-up statements
313
WWUS53 KIND 020045
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
845 PM EDT Sat Jul 1 2023
INC021-119-121-020054-
/O.CAN.KIND.SV.W.0098.000000T0000Z-230702T0100Z/
Clay IN-Owen IN-Parke IN-
845 PM EDT Sat Jul 1 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY...NORTH
CENTRAL OWEN AND SOUTHEASTERN PARKE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and west central Indiana.
LAT...LON 3970 8701 3987 8684 3987 8672 3984 8669
3963 8669 3963 8664 3962 8664 3961 8666
3955 8665 3954 8666 3952 8669 3947 8669
3947 8687 3955 8691 3962 8701
TIME...MOT...LOC 0044Z 270DEG 40KT 3970 8692 3962 8682 3951 8678
$$
INC133-020100-
/O.CON.KIND.SV.W.0098.000000T0000Z-230702T0100Z/
Putnam IN-
845 PM EDT Sat Jul 1 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR PUTNAM COUNTY...
At 844 PM EDT, severe thunderstorms were located along a line
extending from 16 miles northeast of Brazil to Greencastle to 15
miles north of Spencer, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fillmore, Belle Union and Groveland.
This includes Interstate 70 between mile markers 37 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3970 8701 3987 8684 3987 8672 3984 8669
3963 8669 3963 8664 3962 8664 3961 8666
3955 8665 3954 8666 3952 8669 3947 8669
3947 8687 3955 8691 3962 8701
TIME...MOT...LOC 0044Z 270DEG 40KT 3970 8692 3962 8682 3951 8678
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ME346
WWUS53 KIND 020054
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
854 PM EDT Sat Jul 1 2023
INC133-020104-
/O.EXP.KIND.SV.W.0098.000000T0000Z-230702T0100Z/
Putnam IN-
854 PM EDT Sat Jul 1 2023
...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM COUNTY WILL EXPIRE AT
900 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and west central Indiana.
LAT...LON 3970 8701 3987 8684 3987 8672 3984 8669
3963 8669 3963 8664 3962 8664 3961 8666
3955 8665 3954 8666 3952 8669 3947 8669
3947 8687 3955 8691 3962 8701
TIME...MOT...LOC 0054Z 222DEG 40KT 3978 8683 3970 8673 3959 8669
$$
WhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:56 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 1, 6:56 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 656 PM EDT Sat Jul 1 2023 ...Updated Aviation Discussion... .Short Term...(This evening through Sunday) Issued at 204 PM EDT Sat Jul 1 2023 * Severe storms possible late this afternoon and evening, especially south * Locally heavy rain and flooding possible, especially southwest Rest of This Afternoon... A lull will continue across most of central Indiana through the remainder of the afternoon hours, with most of the forcing remaining well southwest of the area. Convective inhibition will take a while to diminish as well, thanks to the morning convection. That being said, some storms could still pop-up when inhibition is weakest, Will keep some chance PoPs going, with highest PoPs in the southwest where the better instability will be. Clouds will continue to thin, allowing temperatures to peak in the mid 80s to lower 90s. Humid conditions will persist with dewpoints around 70. This Evening... Thunderstorms that develop to the southwest of central Indiana during the afternoon in very unstable air will march toward central Indiana, reaching the southwest area by early evening. These will be aided by an upper impulse and modest mid-level flow. The showers and storms will move north and east across central Indiana during the evening, so will have likely or higher PoPs all areas. Effective boundary of the very unstable air is well southwest of the area this afternoon, and it will only get into southwest Indiana this evening. Thus, expect the highest threat for severe weather to be across southwest Indiana. The Storm Prediction Center has slowly been pushing the highest severe threat farther south with each update, and this looks reasonable. For central Indiana, it appears the highest threat for severe weather will be across areas south of a Terre Haute to Greensburg line, with areas around Vincennes closer to the maximum threat for the local area. Damaging winds will be the primary threat, but hail and isolated tornadoes are also possible. Severe storms are still possible north of the aforementioned area, but odds are lower there. Will continue to monitor the mesoscale development to see if the threat areas will shift. Plentiful moisture will lead to a threat of heavy rain and localized flooding. Southwest portions of the forecast area have already seen multiple inches of rain the past few days, so this area will be the most vulnerable to flash flooding. Overnight... Only scattered convection is possible overnight after the main complex moves through. Will have some chance PoPs. Sunday... An upper trough and cold front will move into the area, sparking more convection. However, clouds and cooler temperatures during the morning (due to tonight's convection), should keep convection at a minimum then. Convection coverage should be highest in the afternoon when some instability builds. Will have likely or higher PoPs in the afternoon thanks to the synoptic level forcing. Outflow from tonight's convection may push far enough south that high enough instability for severe storms Sunday afternoon may remain south of the area. The location of this remains highly uncertain this far out, but the trend is for the threat for severe to be farther south nonetheless. Will keep a mention for severe storms in the south for Sunday afternoon. Winds and hail would be the primary threats. Clouds and rain will keep temperatures in the upper 70s to lower 80s for highs. && .Long Term...(Sunday night through Saturday) Issued at 204 PM EDT Sat Jul 1 2023 Sunday Night Through Tuesday. Quieter conditions will arrive Sunday night into Monday in the aftermath of the frontal passage late Sunday evening. A few lingering elevated showers look probable on the backside of the front, but otherwise skies will gradually begin to clear during the overnight hours with dropping dewpoints and lows falling into the mid 60s. Generally dry conditions are expected during the daytime hours with mostly clear skies but by mid afternoon, cooling temperatures aloft will increase the lapse rates and create a moderately unstable mid level which combined with the diurnal heating may be enough for isolated to scattered showers. Coverage would be low with fairly low confidence that the inversion at the top of the boundary layer can be overcome, but will need to monitor this in the coming days. The Independence Day forecast looks even less impressive for diurnally driven convection with a combination of drier mid levels, poor lapse rates above the boundary layer, and mid level subsidence across the forecast area. Will keep an isolated mention in the forecast for now, but think that things will remain dry for much of the state. Wednesday Through Saturday. Rain chances will then ramp up Wednesday into Thursday with the next expected frontal passage Wednesday night into Thursday. The bulk of the forcing with this system will be further north into Minnesota where the core of the upper level trough is expected, but fairly good surface and near surface convergence down into Indiana will be more than enough for scattered to numerous thunderstorms. Shear looks fairly meager, but may be just enough to allow for an MCS but confidence is low at this time. After the frontal passage, quieter weather then looks to set up for the weekend with much drier air again filling in behind the front. Northerly flow will also help keep conditions near to below normal for Friday and Saturday. && .Aviation...(00Z TAF Issuance) Issued at 656 PM EDT Sat Jul 1 2023 Impacts: * Thunderstorms will impact most TAF sites this evening * MVFR conditions developing overnight and continuing Sunday morning with some IFR possible. Discussion: A cluster of storms will move out of Illinois and through Indiana with some strong/damaging wind potential. Brief IFR conditions will accompany the line followed by improving conditions. Later tonight, MVFR stratus will move in, but clear out by afternoon with gusts to 20 knots developing. Forecast confidence is moderate to high. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...50 Long Term...White Aviation...BRB
Hazardous weather outlook, Jul 1, 5:55 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 555 PM EDT Sat Jul 1 2023 INZ021-028>031-035>049-051>057-060>065-067>072-022200- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 555 PM EDT Sat Jul 1 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Another round of strong to severe storms expected this evening across much of Indiana. Damaging winds will be the primary threat with these storms. Localized flooding is possible along the Lower Wabash which has seen multiple rounds of heavy rain. Storm motion will be out of the west at around 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will return Sunday afternoon with the potential for damaging winds and large hail. Additional chances for more widespread storms will return by Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today into this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 1, 7:29 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
729 PM EDT Sat Jul 1 2023
INZ060-020000-
Sullivan IN-
729 PM EDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of Sullivan County
through 800 PM EDT...
At 729 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hutsonville, or 11 miles northeast of Robinson, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sullivan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern and west central Indiana.
&&
LAT...LON 3916 8764 3917 8762 3918 8762 3921 8758
3925 8758 3925 8759 3926 8760 3926 8724
3910 8724 3901 8757 3904 8758 3906 8757
3909 8762 3910 8762 3911 8765 3912 8763
3913 8766
TIME...MOT...LOC 2329Z 268DEG 19KT 3912 8757
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MELocal storm report, Jul 1, 7:42 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
742 PM EDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Tstm Wnd Gst 3 NNW Decker 38.56N 87.54W
07/01/2023 E70 MPH Knox IN Emergency Mngr
Knox County EM estimates 70mph winds at
intersection of US-41 and IN-241 near
Decker.
&&
JMSpecial weather statement, Jul 1, 8:04 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
804 PM EDT Sat Jul 1 2023
INZ044-045-051>053-020030-
Clay IN-Owen IN-Putnam IN-Parke IN-Vigo IN-
804 PM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of northeastern Vigo,
Clay, western Owen, southeastern Parke and southwestern Putnam
Counties through 830 PM EDT...
At 803 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Brazil to 13 miles
southeast of Terre Haute to 8 miles north of Linton. Movement was
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Brazil around 815 PM EDT.
This includes Interstate 70 between mile markers 15 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern and west central Indiana.
&&
LAT...LON 3975 8700 3953 8688 3919 8686 3917 8692
3917 8723 3932 8723 3960 8734
TIME...MOT...LOC 0003Z 237DEG 25KT 3957 8726 3935 8717 3916 8717
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MELocal storm report, Jul 1, 8:28 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
828 PM EDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM Tstm Wnd Dmg 1 ENE Monroe City 38.62N 87.34W
07/01/2023 Knox IN Emergency Mngr
Knox County EM reports multiple trees and/or
powerlines down across the southern part of
the county.
&&
JMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:04 PM EDT | Special Weather Statement | IND | Clay | 26 min |
| Jul 1, 8:43 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 32 min |
| Jul 1, 8:53 PM EDT | Special Weather Statement | IND | Hendricks | 37 min |
| Jul 1, 9:04 PM EDT | Areal Flood Warning | IND | Clay, Putnam | 3 hr |
| Jul 1, 9:10 PM EDT | Special Weather Statement | IND | Jackson | 35 min |
| Jul 1, 9:33 PM EDT | Special Weather Statement | IND | Marion | 27 min |
| Jul 1, 9:45 PM EDT | Special Weather Statement | IND | Jennings | 30 min |
| Jul 1, 10:19 PM EDT | Special Weather Statement | IND | Hancock, Rush, Shelby | 41 min |
| Jul 2, 3:10 PM EDT | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 35 min |
| Jul 2, 3:20 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 25 min |
| Jul 2, 3:39 PM EDT | Special Weather Statement | IND | Randolph | 36 min |
| Jul 2, 3:44 PM EDT | Special Weather Statement | IND | Marion | 46 min |
| Jul 2, 3:46 PM EDT | Special Weather Statement | IND | Owen | 29 min |
| Jul 2, 3:50 PM EDT | Special Weather Statement | IND | Lawrence | 40 min |
| Jul 2, 3:51 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Johnson, Marion, Morgan, Shelby | 24 min |
| Jul 2, 4:08 PM EDT | Special Weather Statement | IND | Johnson, Monroe, Morgan | 37 min |
| Jul 2, 4:11 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe, Morgan | 34 min |
| Jul 2, 4:12 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Johnson, Madison, Marion and 2 more | 33 min |
| Jul 2, 4:22 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 38 min |
| Jul 2, 4:26 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Shelby | 34 min |
| Jul 2, 4:39 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Hancock, Henry, Madison, Rush, Shelby | 51 min |
| Jul 2, 4:44 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Rush, Shelby | 31 min |
| Jul 2, 4:58 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 47 min |
| Jul 2, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings, Rush | 33 min |
| Jul 2, 5:14 PM EDT | Special Weather Statement | IND | Bartholomew, Brown | 31 min |
| Jul 2, 5:35 PM EDT | Special Weather Statement | IND | Jackson | 25 min |
| Jul 2, 5:39 PM EDT | Special Weather Statement | IND | Randolph | 36 min |
| Jul 2, 6:06 PM EDT | Special Weather Statement | IND | Knox | 39 min |
| Jul 2, 6:23 PM EDT | Severe Thunderstorm Warning | IND | Knox | 22 min |
| Jul 2, 6:44 PM EDT | Special Weather Statement | IND | Daviess | 31 min |
| Jul 2, 6:46 PM EDT | Special Weather Statement | IND | Monroe | 29 min |
| Jul 2, 6:52 PM EDT | Severe Thunderstorm Warning | IND | Monroe | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.